Anyone else on Prednisolone, or other associated tablets, getting adverse readings on Kidney function blood test?

Bit of a long winded question - sorry. Please bear with me.

Have been on Prednisolone since diagnosis of GCA in April 2012, starting on 80mg and reducing to 12mg by end of March this year. Had a couple of "iffy" kidney function blood tests in July and November last year when on 40mg and 15mg of Pred respectively. GP did query chronic kidney disease (mild) and suggested we keep eye on things.

Unfortunately, my ESR readings went from 15 to 27 at the end of April this year, and stayed high reaching 40 for no apparent reason (no GCA symptoms) but GP put me back up to 20mg at end of May, reducing to 15mg by end of June. ESR still high at 45 so back up to 25mg at end of July. I have now reduced to 15mg and last ESR reading was 16 so hopefully when I see GP next week we can reduce Pred again.

However, during all this up and down, my kidney function readings have still been unsatisfactory. I had an ultrascan on kidneys two weeks ago and was told "for a sixty six year old they are in good condition"!

So I guess it must be due to a tablet I'm on - I think it's the dreaded Pred. If it is then I guess there's not much I can do.

Am on Alendronic Acid & Vit D/calcium as well as those to control high blood pressure (have been taking these well before GCA diagnosed with no affect on kidneys).

Any feedback most appreciated. Thanks.

Last edited by

8 Replies

oldestnewest
  • Hi DorsetLady,

    A few things to mention here. I don't think prednisolone is harmful to the kidney's in itself, it is often used to treat conditions/ disease's which are harmful to the kidney's.

    You mention you have GCA, have you been screened for large vessel involvement eg Aorta, is there any problem with your renal artery or vein?

    You mention you are on treatment for high blood pressure, some of these medications can harm the kidney's.

    Have you had any recurrence of your GCA symptoms with the increased ESR, if not why was your prednisolone increased. Are you under the care of a rheumatologist and what are they saying about the worsening of your renal function?

    High blood pressure can worsen renal function, is your BP under control?

    So many things can affect how well your kidney's work. I would ask your GP what they think is causing it and push for a referral to a renal consultant if necessary.

    I seemed to have answered your question with more questions!

    Hope you get some answers soon.

  • Hi Keyes,

    Not specifically screened for large vessel involvement.

    I know high blood pressure tabs can harm kidneys, but I have been on these for some 8 years with no previous problems, BP well under control at present.

    My previous GP who increased prednisolone did not diagnose GCA (best not go there), in fact I had already lost the sight in one eye before it was diagnosed by ophthamologist in local A&E, so she (the GP) had a tendency to panic if readings were out of kilter, and as I am still in the 2-year period when the sight of my other eye is still in danger, the dosage was increased to protect that.

    Not under care of rheumatologist, when I eventually got to see him after 6 months of asking, all he was interested in doing was disproving that I had PMR (which I think I've had since 2010), didn't mention GCA despite the sight loss, and offered me injections for my osteoarthritis in my shoulder! Needless to say, I didn't bother with a follow up appointment!

    You may wonder why I stayed with previous GP, but my husband was seriously ill at the time, and as I was his carer I didn't want the upheaval of changing GPs. Unfortunately he died in August, so I have recently changed GP surgeries, but have only seen my new GP once (when he didn't have my records), hopefully he will have them when I see him again this week. At least he seems to know what GCA is, so that's a bonus. Sorry to carry on, thanks. Dorset Lady

  • Hi DorsetLady,

    My heartfelt sympathy for the terrible time you have had in the past few years as well as coping with sight loss and GCA.

    I m glad you now feel able to change GP's and hopefully you can get a referral to another rheumatologist who will show more interest in the GCA.

    As a newcomer to this forum I am astounded at the difference in care experienced by patients with PMR/GCA, it appears to be a total lottery as to whether clinicians follow the BSR guidelines or not.

    As GCA is a large vessel vasculitis, then referral to a multi disciplinary vasculitis clinic may prove helpful. There is usually a renal physician attached to/ running these clinics and they take a holistic view of symptoms/ different organ involvement.

    Best wishes

    Keyes

  • Hi Keyes,

    Thanks for your kind words. DorsetLady

  • Hello DorsetLady

    I think it's highly unlikely that Prednisolone would cause problems with kidney function - on the contrary, people with kidney problems are often treated with steroids.

    You mention that your kidney function readings are unsatisfactory. Have you actually been diagnosed with any level of chronic kidney disease? This is diagnosed through a blood test such as the ones you will be having due to being on medication for your blood pressure.

    I have a low functioning sole kidney and have been diagnosed with CKD3 (chronic kidney disease stage 3) so was very concerned at the outset of steroid treatment that it would further harm my kidney function but my rheumatologist reassured me that there wouldn't be a problem. Interestingly, the CKD3 was diagnosed towards the end of my first year with PMR which had remained undiagnosed and therefore untreated. During that time I spent several months in bed due to my then rheumatologist and GP failing to come up with a diagnosis for my pain in spite of very high inflammatory markers. Eventually when GCA arrived on the scene, PMR was also diagnosed, and I was left to wonder whether my CKD had actually been caused by the high level of untreated inflammation in my body. I had been on a beta blocker for high blood pressure during the previous 3 years.

    Some BP medications can be harmful to the kidneys so, as Keyes has suggested, it might be wise to ask your GP to refer you to a renal consultant who could carry out further tests and then advise you on the best medication. Meanwhile, keep drinking plenty of water, and good luck.

  • Hi Celtic,

    Thanks for reply. I have also been put at level 3 of CKD, and again like you was untreated for PMR/GCA for 18 months. Unfortunately during that time no test were taken for inflammation, so who knows what was going on, I just know I felt rotten and in pain!

    See also my reply to Keyes (above).

    I will follow up with GP re renal consultant. Thanks, Dorset Lady

  • Hi Dorsetlady,

    I also have GCA now coming up to three years. I have been on Prednisolone and Methotrexate and now have signs of kidney problems with Proteinuria and Haematuria, with no urinary symptoms. When I checked with the Rheumatology Helpline at our hospital they informed me that this is very common in patients on Methotrexate. I am having further investigations, but do wonder whether my GP is looking at the whole picture. I also have developed a high blood glucose level probably as a result of the Prednisolone, as I am not overweight and have never had problems with diabetes in the past, and there is no family history of diabetes.

    If anyone has problems with hair loss when on Prednisolone, I have found that since I have been on the higher dose and taking folic acid 5mg. daily, the hair loss is a lot less. Worth a try.

    Tomasina

  • Hi here in UK the lower your creatine reading the worse it is so don't really know what yours would be here".but good luck with your treatment

    Regards

    Peggy.

You may also like...